Pennsylvania, 2005

Hail in Pennsylvania, April 23, 2005

April 23, 2005 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 23, 12:35 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 23, 12:35 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT SAT APR 23 2005

.SHORT TERM (REST OF TONIGHT)...
UPDATE FOR SEVERE THUNDERSTORM 200 WATCH ISSUANCE...EFFECTIVE UNTIL
00 UTC 24 SUNDAY.  NO OTHER CHANGES...PREVIOUS THINKING AND FORECAST
ON TRACK.

&&

.PREVIOUS DISCUSSION...
(ISSUED 955 AM EDT SAT APR 23 2005)

SHORT TERM (REST OF TODAY)...

MAIN FOCUS IN THE SHORT TERM IS ON SEVERE WX THREAT FOR THIS
AFTERNOON INTO THIS EVENING. LARGE DRY SLOT HAS OVERSPREAD MOST OF
CENTRAL PA WITH THE BULK OF STEADY RAIN HAVING PUSHED WELL NORTH AND
EAST OF OUR FORECAST AREA. ONLY ISOLD TO SCT SHOWERS EXPECTED FOR
THE REMAINDER OF THIS MORNING.

SUFFICIENT SHEAR AND CAPE (AIDED BY LARGE BINOVC IN DRY SLOT) ARE
REALIZED AHEAD OF THE STRONG PUSH OF COLD AIR (WRAPPING AROUND THE
UPPER SYSTEM OVER OHIO) TO PRODUCE AN ORGANIZED SQUALL LINE WITH
LIKELY EMBEDDED SUPERCELLS FROM THE SOUTH CENTRAL AND CENTRAL
MOUNTAINS EASTWARD. LOCAL WS ETA CAPTURES THIS MESOSCALE FEATURE
WELL IN THE 925 MB WIND/RH/HEIGHT FIELDS DEVELOPING 18-20 UTC
ACROSS THE SOUTH CENTRAL MOUNTAINS AND SPREADING EASTWARD TO THE
LOWER SUSQ. BY LATE THIS AFTERNOON AND EARLY EVENING. ARRANGEMENTS
ARE BEING MADE TO INCREASE MIDDAY AND AFTERNOON STAFFING IN
ANTICIPATION OF WHATS SHAPING UP TO BE THE FIRST SEVERE EVENT OF
THE SEASON FOR CENTRAL PA.

SHORT TERM DETAILS OF FORECAST IN RELATIVELY GOOD SHAPE...
CONSIDERING THE MULTITUDE AND SHORT TIME FRAME OF CHANGES EXPECTED
TODAY. WILL ISSUE A MORNING UPDATE TO FRESHEN WORDING CONTINUING TO
ENHANCE WORDING FOR THE AFTERNOON SEVERE WEATHER THREAT.

OF COURSE...THE FOCUS TONIGHT WILL QUICKLY SHIFT TO SNOW POTENTIAL
OVER THE WEST AND EVEN INTO THE CENTRAL MOUNTAINS TONIGHT AND
SUNDAY. PREVIOUSLY ISSUED SNOW ADVISORIES FOR WARREN...CAMBRIA AND
SOMERSET LOOK VERY GOOD...AND NO UPDATE NEEDED ON THESE UNTIL LATER
THIS AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 350 AM EDT SAT APR 23 2005)

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ALMOST TOO MUCH TO TALK ABOUT THIS MORNING. VERY STRONG LATE SEASON
STORM TO MAKE ALL MANNER OF WX OVER THE CWA DURING THE NEXT 36-48
HRS.

ATTM...TSRA WITH BOW ECHOES HEADING FOR THE NWRN COS...BUT SHOULD BE
WEAKENING AS THEY DO SO...DUE TO LOWER DWPTS AND COOLER MORE STABLE
CONDS THERE.

IR PICS SHOW CLOUDS STARTING TO SHOW SIGNS OF BREAKING UP AND
FORMING A DRY SLOT OVER THE CENTRAL APP MTNS (WV/VA). THIS IS AS
EXPECTED...AND SHOULD CREATE FURTHER PROBLEMS IN THE WAY OF
DESTABILIZATION AND THUNDERSTORMS. SPC SLIGHT RISK FOR ALL OF ERN PA
THIS AFTN...AS DEEP LAYER SHEAR AND WINDS ALOFT CONDUCIVE TO
SUPERCELL FORMATION. CAPS RISE TO NEARLY 1000 J/KG THIS AFTN. ALL
THIS WILL MAKE ME PUT IN ENHANCED WORDING FOR SVR POTENTIAL OVER ERN
PA THIS AFTN. WILL ISSUE SPS TO THIS END AS WELL.

THEN...LATER THIS EVENING/EARLY TONIGHT...WE SEE THE COLD AIR WRAP
IN FROM THE SW...AND BRING TEMPS CRASHING. ANY RAIN LEFT IN THE WEST
WILL TURN TO SNOW AT KJST BY 03Z AND BY 06Z AT KBFD. IT WILL THEN
CONTINUE TO SNOW FOR MUCH OF THE TIME THRU MONDAY OVER THE WESTERN
HIGH TERRAIN.  THERE IS TOO GREAT A SIGNAL FOR A SIGNIFICANT LATE
SEASON SNOW EVENT HERE...WITH CONSTANT COLD CONVEYOR BELT SUPPLYING
MOISTURE AND UPSLOPE FLOW INTO LAURELS AND HIGHER TERRAIN OFF LAKE
ERIE THAT WE WILL BE ISSUING A SNOW ADV FOR THOSE AREAS. WHILE IT
MAY BE TOUGH TO GET SNOW TO ACCUM DURING THE DAYLIGHT HRS...MUCH OF
THE NIGHT TONIGHT AND SUNDAY NIGHT IT WILL BE SNOWING...AND PERHAPS
HEAVILY ON THE WEST-FACING SLOPES. WILL KEEP AMNTS BLO WARNING/WATCH
CRIT ATTM...AS GOOD COLLAB WITH SURR OFFICES (THANKS CLE...BUF...PBZ
AND LWX) AND HPC SNOW GUID KEEP SNOW AMOUNTS BLO WARNING THRESHOLDS
(6/12 HRS 8/24).  HOWEVER...3 INCH/12 HR SNOW ADV CRIT MAY BE MET
FOR AT LEAST 2 OF 3 PDS (TONIGHT/SUN NITE) IN THE NEXT 48 HRS.  AT
SOME POINT WE MAY NEED A WARNING IF CONDS KEEP LOOKING SO GOOD...BUT
TIME OF YEAR AND RATHER LIGHT ACCUM PRECIP NUMS FROM NAM AND 21Z
SREFS ARE AGAINST POSTING WATCH/WARN ATTM. ADVSRY WILL BE FOR
WARREN...CAMBRIA AND SOMERSET COS TONIGHT THRU MON MORNING.

TEMPS...MAINLY WENT WITH CONTINUITY. TEMPS MAY FALL OUT WEST LATE
THIS AFTN...SO PLAYED A BIT OF A NON-DIURNAL TREND THERE...AND
KEEPING TEMPS BLO GUID FOR THE DAY SUNDAY...WITH SO MUCH CLOUD AND
PRECIP AROUND (ESP IN WEST).

LONG TERM (MONDAY THROUGH FRIDAY)...
SNOW EVENT IN THE WEST SHOULD TAPER OFF ON MONDAY...BUT NOT UNTIL
LATER IN THE MORNING IN THE LAURELS AND THE AFTERNOON IN THE NORTH.
MON NITE LOOKS ALMOST CLEAR...BUT TUES HOLDS INCRSG CLDS AGAIN...AS
YET ANOTHER WET SYSTEM COMES AT US FROM THE SW. THIS LOOKS LIKE
RAIN...BUT COULD SEE SNOW MIX IN TUES NIGHT IN THE HIGHER ELVS. REST
UNCHANGED.

AVIATION...
POOR AVIATION CONDS WILL PERSIST THRU MUCH OF THE PERIOD...WITH A
MYRIAD OF WEATHER PROBLEMS EXPECTED. IFR CONDS WILL CONTINUE THRU
THE MORNING HOURS...WITH OCNL SHRA ASSOC WITH SLOW MOVING SFC LOW
PRES IN WRN PA. THE SFC LOW WILL EVENTUALLY MOVE NE INTO NY
STATE...LIFTING A WARM FRONT THRU CENTRAL PA. THIS WILL ALLOW FOR
SOME IMPROVEMENT TO MVFR AND EVEN VFR FOR A FEW HOURS THIS AFTN.
HOWEVER...DESTABILIZATION WILL ALSO OCCUR FROM KUNV
EASTWARD...ALLOWING FOR TSRA TO DEVELOP...WITH POTENTIALLY HEAVY
DOWNPOURS AND GUSTY WINDS. FLOW BECOMES WESTERLY DURING THE
EVENING...AS COLD AIR WRAPS IN BEHIND THE SFC LOW PRES. RAIN WILL
ACTUALLY CHANGE TO SNOW AT KJST SHORTLY AFT 00Z...WITH IFR CONDS
REDEVELOPING THERE...AND AT KBFD AFT 06Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SNOW ADVISORY FOR PAZ004-024-033 FROM MIDNIGHT SUNDAY TO 8 AM
     MONDAY.

&&

SHORT TERM...DEVOIR
Hazardous weather outlook, Apr 23, 4:08 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT SAT APR 23 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240900-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
508 AM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A STRONG STORM WILL CREATE A VARIETY OF WEATHER HAZARDS FOR THE NEXT
TWO DAYS.

SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER THE EASTERN HALF
OF THE STATE. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL...BUT A LESSER THREAT OF TORNADOES DOES
EXIST...AS THE ATMOSPHERIC WIND PROFILE WILL BE CONDUCIVE TO
SUPERCELL THUNDERSTORM FORMATION.

THE RAIN SHOWERS OVER THE WESTERN HIGHLANDS WILL TURN TO SNOW SHOWERS
LATER TONIGHT...AND COULD MAKE ACCUMULATIONS OF 2 OR 3 INCHES BY
MORNING...ESPECIALLY ON THE WEST-FACING SLOPES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

THE SNOW SHOWERS WILL CONTINUE OVER THE WESTERN MOUNTAINS THROUGH
MONDAY MORNING. ACCUMULATIONS MAY BE LIGHT DURING THE DAYLIGHT HOURS
ON SUNDAY...DUE TO A HIGH SUN ANGLE AND WARM GROUND
TEMPERATURES...BUT ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES ARE
POSSIBLE AGAIN SUNDAY NIGHT.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

DANGELO

In the hours before

Special weather statement, Apr 23, 8:30 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 AM EDT SAT APR 23 2005

PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066-
232100-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-
MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA-
930 AM EDT SAT APR 23 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A WARM FRONT WILL LIFT NORTH OF THE AREA BY EARLY AFTERNOON. THIS
WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE FROM THE CENTRAL AND
SOUTH CENTRAL MOUNTAINS EASTWARD.

A COLD FRONT MOVING FROM WEST TO EAST ACROSS THE STATE WILL TRIGGER A
ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THE STORMS
COULD REACH SEVERE LEVELS...WITH DAMAGING WINDS AND HAIL POSSIBLE
THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Apr 23, 12:42 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SAT APR 23 2005

PAZ026-028-035-036-231845-
FRANKLIN-FULTON-HUNTINGDON-JUNIATA-
142 PM EDT SAT APR 23 2005

...STRONG THUNDERSTORMS WILL BE DEVELOPING BETWEEN 145 PM AND 215 PM
AND AFFECT FRANKLIN...JUNIATA...HUNTINGDON AND FULTON COUNTIES...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
SOUTHEAST OF BREEZEWOOD TO 16 MILES NORTHWEST OF
MARTINSBURG...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR SIDELING HILL REST AREA...WELLS TANNERY AROUND 200 PM...FORT
LITTLETON...WATERFALL AROUND 220 PM...CLAYLICK AROUND 235 PM AND
FANNETTSBURG AROUND 245 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FURTHER INTENSIFICATION OF THE THUNDERSTORMS IS LIKELY AS THEY MOVE
INTO CENTRAL AND EASTERN PORTIONS OF FRANKLIN COUNTY...NEAR
INTERSTATE 81 BETWEEN 3 AND 4 PM.

LAMBERT
Special weather statement, Apr 23, 1:15 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT SAT APR 23 2005

PAZ017>019-025-026-231945-
BLAIR-CLEARFIELD-HUNTINGDON-NORTHERN CENTRE-SOUTHERN CENTRE-
215 PM EDT SAT APR 23 2005

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...BLAIR...
CLEARFIELD AND CENTRE COUNTIES THROUGH 345 PM...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS INTENSIFYING ALONG A LINE EXTENDING FROM 19 MILES
SOUTHEAST OF PUNXSUTAWNEY TO 10 MILES NORTH OF ALTOONA TO 4 MILES
SOUTHEAST OF ALTOONA TO 10 MILES SOUTH OF HOLLIDAYSBURG...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR TIPTON...SINKING
VALLEY...ROYER AROUND 220 PM...LUMBER CITY...TYRONE...RAMEY AROUND
225 PM...CURWENSVILLE...WILLIAMSBURG...HOUTZDALE AND BRISBIN AROUND
230 PM...CLEARFIELD...PHILIPSBURG AND ROCK SPRINGS AROUND 245
PM...AND STATE COLLEGE AROUND 3 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL DANGEROUS LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Apr 23, 1:39 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
239 PM EDT SAT APR 23 2005

PAZ011-012-017-231945-
CAMERON-CLEARFIELD-NORTHERN CLINTON-
239 PM EDT SAT APR 23 2005

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...CAMERON AND CLINTON
COUNTIES THROUGH 345 PM...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF
CLEARFIELD TO 9 MILES SOUTHEAST OF CLEARFIELD TO 6 MILES NORTHWEST OF
TYRONE...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
LECONTES MILLS AROUND 250 PM...HICKS RUN AROUND 315 PM...DRIFTWOOD
AROUND 320 PM...CAMERON AROUND 325 PM...EMPORIUM...STEVENSON DAM
AROUND 330 PM AND KEATING AROUND 335 PM.

WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL ARE LIKELY WITH
THESE STORMS.

EXPECT OCCASIONAL...DANGEROUS LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT
Special weather statement, Apr 23, 2:08 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT SAT APR 23 2005

PAZ027-028-232045-
JUNIATA-MIFFLIN-
308 PM EDT SAT APR 23 2005

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA AND MIFFLIN COUNTIES...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
HUNTINGDON TO 19 MILES NORTHWEST OF SHIPPENSBURG...MOVING NORTHEAST
AT 25 MPH.

THE THUNDERSTORMS WILL BE NEAR PERULACK...BLACKLOG AROUND 315 PM...
MCVEYTOWN...ALLENSVILLE AROUND 320 PM...STRODES MILLS...HONEY GROVE
...BELLEVILLE AROUND 335 PM...WALNUT...SPRUCE HILL AND LEWISTOWN
AROUND 345 PM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE NEAR THE LEADING
EDGE OF THESE STORMS.

EXPECT OCCASIONAL DANGEROUS LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
April 23, 2:17 PM EST
Where
Franklin County, St Thomas
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -77.800

A thunderstorm produced quarter size /1.00 inch/ hail in St. Thomas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442807.